Alert archive / Puerto Rico / Flash Flood Warnings in 2009

Flash Flood Warning 51, NWS JSJ

October 10, 2009

NWS JSJ issued this flash flood warning at Oct 10, 2009, 6:17 PM CDT. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 10, 2009, 6:17 PM CDT (23:17 UTC)
Expired
Oct 10, 2009, 10:00 PM CDT
In force
4 hr
Issued by
NWS JSJ
Area
Storm-based polygon
Flood severity
None

The radar

The San Juan radar (TJUA), 46 km from the middle of the area, began a volume at 23:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGCA52 TJSJ 102317
FFWSJU
PRC047-101-143-145-110300-
/O.NEW.TJSJ.FF.W.0051.091010T2317Z-091011T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN JUAN PR
717 PM AST SAT OCT 10 2009

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE FOLLOWING MUNICIPALITIES

  IN PUERTO RICO
     COROZAL
     MOROVIS
     VEGA ALTA
     VEGA BAJA

* UNTIL 1100 PM AST

* AT 656 PM AST...A USGS RIVER GAGE SENSOR ALONG THE RIO CIBUCO AT 
VEGA BAJA INDICATED THE RIVER WAS AT 10.71 FEET AND RISING RAPIDLY 
AND FLOOD STAGE IS 15 FEET. RIVER IS FORECAST TO CREST AT 17.18 AT 
MIDNIGHT. 

IMPACT STATEMENTS WITH THIS RIVER INCLUDES...

...AT 11.11 FEET.. FLOODING MAY OCCUR AT ROADS 160...2...686...687 
AND 689. ALSO...PUENTE EL INDIO IMPASSABLE....FLOODING IN MOROVIS 
WITH RIO UNIBON.

...AT 12.00 FEET...FLOODING MAY OCCUR UPSTREAM OF THE GAGE IN VEGA 
ALTA...FATIMA AND COREA SECTOR.

AT 16.00 FEET...RIVER FLOODING MAY CLOSE DOWN ROUTE 2 BETWEEN VEGA 
BAJA AND VEGA ALTA. ROUTES 675 AND 676 MAY ALSO BE IMPASSABLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 1850 6641 1849 6633 1829 6631 1829 6642

$$

FC

ADDITIONAL INFORMATION CAN BE FOUND AT /USE LOWER CASE LETTERS/:
     HTTP://WWW.WEATHER.GOV/SANJUAN
3 follow-up statements
000 
WGCA72 TJSJ 110156
FFSSJU

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
956 PM AST SAT OCT 10 2009

PRC047-101-110201-
/O.CAN.TJSJ.FF.W.0051.000000T0000Z-091011T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COROZAL PR-MOROVIS PR-
956 PM AST SAT OCT 10 2009

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR MOROVIS AND COROZAL
MUNICIPALITIES...

NO FLOODING PROBLEMS HAVE BEEN OBSERVED.

LAT...LON 1849 6639 1848 6634 1837 6631 1836 6636

$$

PRC143-145-110300-
/O.CON.TJSJ.FF.W.0051.000000T0000Z-091011T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
VEGA ALTA PR-VEGA BAJA PR-
956 PM AST SAT OCT 10 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1100 PM AST FOR VEGA
BAJA AND VEGA ALTA MUNICIPALITIES...

AT 930 PM AST...A USGS SENSOR AT THE CIBUCO RIVER INDICATED THAT THE 
RIVER WAS CRESTING AROUND 13.29 FEET AND FLOOD STAGE IS FEET. 
HOWEVER...FLOODING WAS REPORTED ON ROUTES 620 AND 647 IN VEGA ALTA 
EARLIER THIS EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

&&

LAT...LON 1849 6639 1848 6634 1837 6631 1836 6636

$$

ROSA

ADDITIONAL INFORMATION CAN BE FOUND AT /USE LOWER CASE LETTERS/:
     HTTP://WWW.WEATHER.GOV/SANJUAN
000 
WGCA72 TJSJ 110207 CCA
FFSSJU

FLASH FLOOD STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE SAN JUAN PR
956 PM AST SAT OCT 10 2009

PRC047-101-110206-
/O.COR.TJSJ.FF.W.0051.000000T0000Z-091011T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COROZAL PR-MOROVIS PR-
956 PM AST SAT OCT 10 2009

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR MOROVIS AND COROZAL
MUNICIPALITIES...

NO FLOODING PROBLEMS HAVE BEEN OBSERVED.

LAT...LON 1849 6639 1848 6634 1837 6631 1836 6636

$$

PRC143-145-110300-
/O.COR.TJSJ.FF.W.0051.000000T0000Z-091011T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
VEGA ALTA PR-VEGA BAJA PR-
956 PM AST SAT OCT 10 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1100 PM AST FOR VEGA
BAJA AND VEGA ALTA MUNICIPALITIES...

AT 930 PM AST...A USGS SENSOR AT THE CIBUCO RIVER INDICATED THAT THE 
RIVER WAS CRESTING AROUND 13.29 FEET AND FLOOD STAGE IS 15 FEET. 
HOWEVER...FLOODING WAS REPORTED ON ROUTES 620 AND 647 IN VEGA ALTA 
EARLIER THIS EVENING.

LAT...LON 1849 6639 1848 6634 1837 6631 1836 6636

$$

ROSA

ADDITIONAL INFORMATION CAN BE FOUND AT /USE LOWER CASE LETTERS/:
     HTTP://WWW.WEATHER.GOV/SANJUAN
000 
WGCA72 TJSJ 110256
FFSSJU

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
1056 PM AST SAT OCT 10 2009

PRC143-145-110304-
/O.EXP.TJSJ.FF.W.0051.000000T0000Z-091011T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
VEGA ALTA PR-VEGA BAJA PR-
1056 PM AST SAT OCT 10 2009

...THE FLASH FLOOD WARNING WILL EXPIRE AT 1100 PM AST FOR VEGA BAJA
AND VEGA ALTA MUNICIPALITIES...

AT 10:30 PM AST...A USGS SENSOR ON THE CIBUCO RIVER AT VEGA BAJA 
INDICATED THAT THE RIVER HAD CRESTED BELOW FLOOD STAGE AND FALLING 
RAPIDLY. SINCE NO MORE FLOODING REPORTS HAVE BEEN RECEIVED...THE 
FLASH FLOOD WARNING WILL BE ALLOWED TO EXPIRE.

LAT...LON 1849 6639 1848 6634 1837 6631 1836 6636

$$

ROSA

ADDITIONAL INFORMATION CAN BE FOUND AT /USE LOWER CASE LETTERS/:
     HTTP://WWW.WEATHER.GOV/SANJUAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Oct 10, 2:19 PM CDT, 3 hours 58 minutes earlier.

Area forecast discussion, Oct 10, 2:19 PM CDT, 3 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
319 PM AST SAT OCT 10 2009

.SYNOPSIS...SURFACE HIGH PRESSURE CENTERED OVER BERMUDA THIS
AFTERNOON TO PREVAIL ACROSS THE WESTERN ATLANTIC FOR THE NEXT FEW DAYS.

SURFACE TROUGH CROSSING THE MONA CHANNEL AT THIS TIME...TO MOVE
AWAY FROM THE LOCAL AREA TONIGHT.

&&

.DISCUSSION...SHOWERS AND THUNDERSTORMS WILL CONTINUE TO AFFECT
THE CENTRAL INTERIOR SECTION OF THE ISLAND FOR THE NEXT FEW
HOURS...BEFORE IT DISSIPATES OR MOVES AWAY FROM THIS AREA.
AFTERWARD...RELATIVELY DRIER AIR AND STABLE CONDITIONS WILL
PREVAIL ACROSS THE LOCAL AREA FOR THE REST OF THE WEEKEND
CONTINUING THROUGH THE UPCOMING WEEK. HOWEVER...LOW LEVEL MOISTURE
FROM THE NORTHEASTERN CARIBBEAN WILL BE PUSHED TOWARD THE LOCAL
ISLANDS UNDER THE INFLUENCE OF A MODERATE EAST NORTHEASTERLY FLOW
TO PRODUCE SHOWERS ALONG THE NORTHERN COASTAL AREAS OF THE
ISLANDS...MAINLY DURING THE EVENING AND OVERNIGHT HOURS FOR THE
NEXT SEVERAL DAYS.

AFTERNOON SHOWER ACTIVITY TO CONCENTRATE OVER THE SOUTHWEST
PORTION OF THE ISLAND OF PUERTO RICO FOR THE NEXT FEW DAYS.

THE USVI TO ENJOY PLEASANT WEATHER CONDITIONS FOR THE NEXT SEVERAL DAYS.

&&

.AVIATION...VFR CONDITIONS ARE EXPECTED ACROSS ALL LOCAL TAF SITES
FOR THE NEXT 12 TO 18 HOURS. BRIEF MVFR CONDITIONS ARE POSSIBLE
ACROSS TJPS AND TJMZ FROM 19Z TO 22Z THIS AFTERNOON.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  78  88  77  88 /  10  40  40  40
STT  79  88  78  88 /   0  40  40  40

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...NONE.
VI...NONE.
&&

15/17
Hazardous weather outlook, Oct 10, 4:52 PM CDT, 1 hour 25 minutes before
HAZARDOUS WEATHER OUTLOOK FOR PUERTO RICO AND THE U.S. VIRGIN...UPDATED
ISLANDS
NATIONAL WEATHER SERVICE SAN JUAN PR
552 PM AST SAT OCT 10 2009

AMZ710>745-PRZ001>013-110800-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
552 PM AST SAT OCT 10 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

AMZ715-725-VIZ001-002-110800-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
552 PM AST SAT OCT 10 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND
THE ADJACENT COASTAL WATERS.

.DAY ONE...TONIGHT

VOLCANIC ASH EMANATING FROM THE SOUFRIERE HILLS VOLCANO IN
MONSERRAT HAS BEEN OBSERVED BY HIGH RESOLUTION SATELLITE IMAGERY
MOVING NORTHWESTWARD ON SOUTHEAST WINDS TOWARD ST. CROIX AND ST.
THOMAS. VISUAL OBSERVATIONS FROM THE U.S. VIRGIN ISLANDS INDICATE
VISIBILITIES BEING REDUCED TO 6 MILES. WINDS ARE EXPECTED TO
CHANGE MORE TOWARD THE EAST LATER TONIGHT WHICH SHOULD DISPERSE
THE ASH MORE TOWARD THE SOUTH AND KEEP IT AWAY FROM THE ISLANDS.

PEOPLE WITH RESPIRATORY PROBLEMS ARE ADVISED TO SPEND LESS TIME
OUTDOORS. ANOTHER UPDATE WILL BE ISSUED ON THIS EVENT IF
CONDITIONS WARRANT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 9, 7:45 PM CDTAreal Flood AdvisoryJSJ54 min
Oct 10, 1:57 PM CDTAreal Flood AdvisoryJSJ116 min
Oct 10, 2:41 PM CDTFlash Flood WarningJSJ70 min

Nearby

Flash Flood Warnings in Puerto Rico, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.